Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Springfield, MO

March 29, 2002Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 29, 2002, 7:45 AM CST for Miller County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 7:45 AM CST (13:45 UTC)
Expired
Mar 29, 2002, 8:30 AM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:55 AM CSTHail 1.75Eldon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 7:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-713 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 291345
SVRSGF
MOC131-291430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MILLER COUNTY IN MISSOURI

* UNTIL 830 AM CST

* AT 742 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF VERSAILLES...OR 14 MILES SOUTH OF TIPTON...AND MOVING EAST
  AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELDON BY 750 AM CST.
   ST. ELIZABETH BY 805 AM CST.

THE TOWNS OF OLEAN AND ETTERVILLE ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3847 9259 3824 9271 3816 9220 3837 9215

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:49 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 29, 1:49 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 AM CST FRI MAR 29 2002

MAIN FOCUS WILL BE WITH POPS TODAY/TUESDAY AND WITH TEMPERATURES.

WATER VAPOR IMAGERY SHOWS UPPER LEVEL SYSTEM ACROSS SOUTHERN TIP OF
CALIFORNIA...WITH PACIFIC MOISTURE STREAMING ACROSS THE SOUTHERN
PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY.  MAIN NORTHERN STREAM
ENERGY WAS LOCATED FROM THE NORTHERN PLAINS INTO THE UPPER
MISSISSIPPI VALLEY.  500H PROFILER WAS SHOWING A WEAK DISTURBANCE
ACROSS WESTERN KANSAS...WITH 850 LOW LEVEL JET ACROSS CENTRAL
KANSAS.  SURFACE BOUNDARY WAS STRETCHING ACROSS CENTRAL KANSAS
THROUGH CENTRAL MISSOURI...WITH SURFACE LOW OVER SOUTHWEST KANSAS.
REGIONAL RADARS WERE INDICATING WAA SHOWERS ACROSS EASTERN
NEBRASKA/NORTHEAST KANSAS/WESTERN IOWA...AND NORTHWEST MISSOURI.

MODELS CONTINUE IN GOOD AGREEMENT WITH RESPECT TO TRACK OF SOUTHERN
STREAM SYSTEM...AND KEEP IT TO THE SOUTH OF THE AREA...AND THE CWA
MAINLY UNDER THE INFLUENCE OF THE NORTHERN STREAM.  TIMING OF
SURFACE FRONT IS ALSO IN AGREEMENT TODAY.

UPPER LEVEL WAVE IN NORTHERN STREAM IS EXPECTED TO DROP SOUTHEAST
AND WILL HELP TO PUSH FRONT AND SURFACE LOW TO THE SOUTHEAST AND
THROUGH THE AREA.  AHEAD OF THE FRONT...MODEL SOUNDINGS SHOWING
ELEVATED CAPES OF 300 TO 400 J/KG WITH AN INCREASING AREA OF LOW
LEVEL MOISTURE ALONG AND AHEAD OF THE BOUNDARY.  GOOD WARM AIR
ADVECTION ALSO TAKING PLACE...WITH BEST WAA LIFT ACROSS NORTHERN
MO...WHERE MOISTURE DEPTH ALSO BETTER.  FRONT PUSHES THROUGH BY
MIDDAY...AND WITH WEAK CAA BEHIND THE FRONT...SHOULD SHUT OFF ANY
CHANCE OF PRECIPITATION FOR THE AFTERNOON.  AVN MOS HAS BEEN
HORRIBLY TOO LOW LAST COUPLE OF DAYS...AND STILL LOOKS TO BE TOO LOW
TODAY.  WILL GO CLOSER TO ETA 2M AND FWC GUIDANCE FOR TEMPS TODAY.

SURFACE LOW/FRONT AND MOISTURE PUSH OFF TO THE EAST FOR TONIGHT WITH
WEAK HIGH PRESSURE MOVING INTO THE AREA.  UPPER LEVELS REMAIN UNDER
INFLUENCE OF NORTHERN STREAM WITH S STREAM WAVE PUSHING INTO WESTERN
TEXAS AND MOISTURE REMAINING SOUTH OF THE AR/MO BORDER.

SURFACE HIGH REMAINS OVER THE AREA ON SATURDAY WITH S STREAM LOW
PUSHING EAST ACROSS TEXAS.  MID LEVEL MOISTURE INCREASES ACROSS THE
AREA AND MAY LIMIT HEATING DURING THE DAY.  MAIN LIFT/DEEP MOISTURE
REMAIN SOUTH OF THE CWA AND WILL LEAVE POPS OUT OF THE FORECAST.
UPPER LEVEL WAVE PUSHES INTO EASTERN TEXAS SATURDAY NIGHT WITH N
EDGE OF MOISTURE ALONG THE MO/AR BORDER.

GOOD SW FLOW DEVELOPS AHEAD OF NEXT SIGNIFICANT WAVE IN THE NORTHERN
PLAINS.  SHOULD SEE GOOD WARMING ON MONDAY...BEFORE ARCTIC BOUNDARY
PUSHES THROUGH ON TUESDAY.  MAY SEE ANOTHER FREEZE BY MID WEEK AS
ARCTIC AIR PUSHES BACK INTO THE REGION.

HOPE TO HAVE ISC GRIDS DONE BY 09Z.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Mar 29, 6:00 AM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST FRI MAR 29 2002

* HAZARDOUS WEATHER THREAT(S)...

  SHOWERS AND THUNDERSTORMS.

* THREAT AREAS AND TIMING...

  ACROSS THE ENTIRE AREA THIS MORNING AND EARLY AFTERNOON.

* DISCUSSION...

  A COLD FRONT WILL PUSH THROUGH THE AREA TODAY.  AHEAD OF THE
  FRONT...MOISTURE WILL CONTINUE TO INCREASE.  ENOUGH INSTABILITY
  IS EXPECTED FOR THUNDERSTORMS TO DEVELOP.  STORMS ARE NOT EXPECTED
  TO BECOME SEVERE.

* SPOTTER ACTIVATION OUTLOOK...

  NOT EXPECTED.

* EXTENDED OUTLOOK...

  AN ARCTIC COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY.  SHOWERS
  AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY.
  MUCH COLDER TEMPERATURES WILL OCCUR BEHIND THE FRONT TUESDAY NIGHT
  INTO WEDNESDAY...WITH FREEZING TEMPERATURES POSSIBLE.  THOSE WITH
  AGRICULTURAL INTERESTS SHOULD CONTINUE TO MONITOR THE SITUATION...
  AND BE PREPARED TO COVER YOUR OUTDOOR VEGETATION SHOULD A FREEZE
  WARNING BE ISSUED NEXT WEEK.

LINDENBERG

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 29, 7:31 AM CST, 14 minutes before
MOZ055>058-067>071-078>083-089>092-094>098-104>106-291900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 AM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 45...IN EFFECT UNTIL 100 PM CST FRIDAY AFTERNOON. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...DENT...
DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...MARIES...
MILLER...MORGAN...OREGON...OZARK...PHELPS...POLK...PULASKI...
SHANNON...ST. CLAIR...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...MOUNT VERNON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:54 AM CSTSevere Thunderstorm WarningSGFBenton51 min
Mar 29, 7:21 AM CSTSevere Thunderstorm WarningSGFMorgan39 min
Mar 29, 8:21 AM CSTSevere Thunderstorm WarningSGFMaries39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.